Alert archive / North Carolina / Flash Flood Warnings in 2004
Flash Flood Warning 7, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at May 22, 2004, 11:37 PM EDT for Johnston County, North Carolina. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 22, 2004, 11:37 PM EDT (03:37 UTC)
- Expired
- May 23, 2004, 1:30 AM EDT
- In force
- 113 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Johnston County, NC
The radar
The Raleigh/Durham radar (KRAX), 20 km from the middle of the area, began a volume at 03:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 3.6 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 499 J/kg
- Mixed-layer CIN
- -196 J/kg
- Mixed-layer LCL
- 1234 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KRAH 230338 FFWRAH NCC101-230530- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RALEIGH NC 1137 PM EDT SAT MAY 22 2004 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * FLASH FLOOD WARNING FOR... JOHNSTON COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 130 AM EDT * AT 1137 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN OVER CENTRAL JOHNSTON COUNTY. * SLOW MOVING THUNDERSTORMS WILL PRODUCE FLOODING AROUND... FOUR OAKS... JOHNSTON COUNTY AIRPORT... SELMA... SMITHFIELD... A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE EXPERIENCING FLOODING OR LIVE IN A FLOOD PRONE AREA MOVE TO HIGHER GROUND IMMEDIATELY. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. $$ DGS
2 follow-up statements
000 WGUS72 KRAH 230422 FFSRAH NCC101-230530- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1220 AM EDT SUN MAY 23 2004 ...A FLASH FLOOD WARNING CONTINUES IN EFFECT FOR JOHNSTON COUNTY UNTIL 130 AM... AT 1219 AM EDT DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS OVER SOUTHERN JOHNSTON COUNTY. LOCATIONS THREATENED WITH FLASH FLOODING INCLUDE...OVERSHOT...FOUR OAKS...BENTONVILLE. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. $$ DGS
000 WGUS72 KRAH 230541 FFSRAH NCC101-230600- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 145 AM EDT SUN MAY 23 2004 ...THE FLASH FLOOD WARNING FOR JOHNSTON COUNTY HAS EXPIRED... AS OF 140 AM... THE HEAVY RAIN HAS ENDED OVER JOHNSTON COUNTY. SCATTERED SHOWERS AND AN ISOLATED STORMS OR TWO REMAIN POSSIBLE OVERNIGHT... HOWEVER NO ADDITIONAL HEAVY RAIN IS EXPECTED. SOME STREETS MAY STILL HAVE MINOR FLOODING FROM EARLIER RAINS. REMEMBER THAT MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER IS USUALLY DEEPER THAN IT APPEARS... ESPECIALLY AT NIGHT. $$ 11
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at May 22, 9:59 PM EDT, 1 hour 38 minutes earlier.
Area forecast discussion, May 22, 9:59 PM EDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 959 PM EDT SAT MAY 22 2004 ...LIFE THREATENING FLOOD SITUATION ONGOING OVER WILSON AND SOUTHERN NASH COUNTIES... .DISCUSSION... RADAR TRENDS AND WATER VAPOR SATELLITE LOOP INDICATE A SERIOUS CONVECTIVE FLOOD SITUATION ONGOING OVER THE CENTRAL COASTAL PLAIN FROM WILSON AND BAILEY TO GREENVILLE AND SNOW HILL. THIS ON TOP OF A NIGHT OF PULSE SEVERE STORMS WITH LARGE HAIL AND FREQUENT INTENSE CG LIGHTNING. AN MCS GENERATED OVER THE REGION THIS EVENING WITH THE HELP OF NUMEROUS OUTFLOW BOUNDARIES AND LAST NIGHTS OLD MCS BOUNDARY AS THE FOCUS... COMBINED WITH INTENSE SURFACE AFTERNOON HEATING AND MOISTURE CONVERGENCE. AT THE SURFACE... AN EAST-WEST STATIONARY BOUNDARY... COMBINED WITH NEW OUTFLOW BOUNDARIES CONTINUED TO FOCUS AND MAXIMIZE CONVERGENCE AND LIFT OVER THE CENTRAL COASTAL PLAIN AT 900 PM. CELLS WERE BACKBUILDING TO THE WEST... THEN DUMPING TORRENTIAL RAINFALL AS THEY DRIFTED EAST IN A TRAINING FASHION OVER SOUTHERN NASH AND WILSON COUNTIES. THE IR SATELLITE INDICATED CLOUD TOP TEMPERATURES IN THE RANGE OF MINUS 70 DEGREES CELSIUS... WERE FINALLY BEGINNING A WARMING PROCESS SINCE 930 PM. RADAR ESTIMATES (SOME HAIL CONTAMINATION) OF BETWEEN 4 AND 7 INCHES OF RAIN HAS FALLEN IN THESE AREAS... WITH OVER 3 INCHES IN AN HOUR FOR RAINFALL RATES. FLOODING WILL CONTINUE FOR SEVERAL MORE HOURS AFTER THE RAINFALL ENDS. WE WILL HAVE TO EXTEND THE FLASH FLOOD WARNINGS FOR THESE COUNTIES AFFECTED. THE OTHER SEVERE SIDE OF THIS MESOSCALE CONVECTIVE SYSTEM HAS BEEN THE TREMENDOUS CG LIGHTNING. BETWEEN 800 PM AND 900 PM THIS EVENING... THERE WERE NEARLY 2500 CG STRIKES OVER THE CENTRAL COASTAL PLAIN CENTERED OVER WILSON COUNTY. THIS UPDATE WILL FOCUS ON A SLOW DECAY OF THE MCS OVER THE CENTRAL COASTAL PLAIN AS IT REMAINS NEARLY STATIONARY. && .RAH WATCHES/WARNINGS/ADVISORIES... NC...FLASH FLOOD WARNINGS FOR SOUTHERN NASH AND WILSON COUNTIES WILL BE EXTENDED DUE TO ONGOING HEAVY RAIN THERE. && BADGETT
Hazardous weather outlook, May 22, 4:20 AM EDT, 19 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 420 AM EDT SAT MAY 22 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-220820- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR... DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO... GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT... HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG... MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RANDLEMAN... ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD... SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY... WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM 420 AM EDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE... SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE THROUGH THIS EVENING. SOME OF THE STORMS COULD PRODUCE FREQUENT CLOUD-TO-GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...GUSTY WINDS TO 40 MPH...AND POSSIBLY SOME SMALL HAIL. .DAYS TWO THROUGH SEVEN... SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE EXPECTED SUNDAY THROUGH THURSDAY...SOME OF WHICH COULD PRODUCE FREQUENT CLOUD-TO-GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...GUSTY WINDS...AND HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS ANTICIPATED.
In the hours before
Local storm report, May 22, 9:00 PM EDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
900 PM EDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL WILSON 35.73N 77.92W
05/22/2004 1.00 INCH WILSON NC LAW ENFORCEMENT
&&
GIHLocal storm report, May 22, 9:03 PM EDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
903 PM EDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0855 PM FLASH FLOOD WILSON 35.73N 77.92W
05/22/2004 WILSON NC LAW ENFORCEMENT
FLOODING IN THE CITY OF WILSON AND AROUND THE COUNTY
&&
GIHLocal storm report, May 22, 9:20 PM EDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
920 PM EDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0915 PM FLASH FLOOD WILSON 35.73N 77.92W
05/22/2004 WILSON NC TRAINED SPOTTER
WATER UP TO THE BOTTOM OF CARS IN THE CITY OF WILSON...
ALSO PEA SIZE HAIL CURRENTLY
&&
GIHLocal storm report, May 22, 10:19 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1019 PM EDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0948 PM HAIL 2 S WILSON 35.70N 77.92W
05/22/2004 0.75 INCH WILSON NC LAW ENFORCEMENT
REPORTED AT HIGHWAYS 301 AND 117
&&
GIHLocal storm report, May 22, 11:03 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1103 PM EDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1030 PM FLASH FLOOD BAILEY 35.78N 78.11W
05/22/2004 NASH NC LAW ENFORCEMENT
SEVERAL STREETS UNDER WATER.
&&
GIHLocal storm report, May 22, 11:06 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1106 PM EDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1030 PM FLASH FLOOD 5 SE BAILEY 35.73N 78.05W
05/22/2004 WILSON NC FIRE DEPT/RESCUE
SEVERAL REPORTS OF ROAD FLOODING ACROSS SOUTHERN NASH
COUNTY TO THE WILSON COUNTY LINE. WATER RUNNING ACROSS
THE ROADS.
&&
GIHThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 8:19 PM EDT | Severe Thunderstorm Warning | RAH | Wilson | 26 min |
| May 22, 8:42 PM EDT | Flash Flood Warning | RAH | Wilson | 93 min |
| May 22, 9:34 PM EDT | Flash Flood Warning | RAH | Nash | 86 min |
| May 22, 9:42 PM EDT | Severe Thunderstorm Warning | RAH | Wilson | 33 min |
| May 22, 10:09 PM EDT | Flash Flood Warning | RAH | Wilson | 3 hr |
| May 22, 10:54 PM EDT | Flash Flood Warning | RAH | Nash | 2 hr |
| May 23, 12:49 AM EDT | Severe Thunderstorm Warning | RAH | Durham | 26 min |
| May 23, 1:51 AM EDT | Flash Flood Warning | RAH | Durham | 84 min |
| May 23, 2:26 PM EDT | Flash Flood Warning | RAH | Harnett | 94 min |
| May 23, 3:35 PM EDT | Severe Thunderstorm Warning | RAH | Harnett | 25 min |
| May 23, 4:28 PM EDT | Severe Thunderstorm Warning | RAH | Wayne | 32 min |
| May 23, 4:46 PM EDT | Severe Thunderstorm Warning | RAH | Harnett | 29 min |
| May 23, 4:50 PM EDT | Severe Thunderstorm Warning | RAH | Alamance | 25 min |
| May 23, 5:05 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland | 25 min |
| May 23, 7:27 PM EDT | Severe Thunderstorm Warning | RAH | Moore | 33 min |
Nearby
Flash Flood Warnings in North Carolina, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.